Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
192 Doctors are Online

Noticed lumps with yellow orange stuff coming out from the injection site. Should I take hot or cold compress?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hi there. Something that hasn't happened to me before at least not to this extent. Have used IV Heroin intermittently for the past five years after having fourth knee reconstruction and doing a lot of nerve damage. Self medicating usually in the winter. I digress. Have used 100ml of heroin plus one unison gel cap in syringe and have missed the shot on the inside of my right leg on the inner lower calf. Not sure what happened as there was no pain during injection but now its So tight and painful I can barely walk. It actually looks like there are three lumps within the huge one. One of those seemed to come to a head (only 5hrs post injection) whereas usually that takes days before the gunk comes our. As painful as it was I gave that a squeeze and some yellow orange pushy stuff came out and it felt better but only momentarily. It feels like my calf is going to blow out. I will seek medical help but won't be able to for at least 12-15 hours as im at our beach house and I caught the bus instead of driving. Need something to stop this pain. It's absolutely agonising. Hot or cold. Compress? Or ambulance?! Thank you. Oh I'm 34yr old female.
Posted Sun, 8 Dec 2013 in Drug Abuse
Answered by Dr. Preeti Parakh 54 minutes later
Brief Answer: Hot compress should work. Detailed Answer: Hi, Welcome to Healthcare Magic! You are right in saying that it usually takes a few days for the pus to form and come out from the head of the swelling. In your case, as it happened within hours, it is most likely the exudate produced due to the immediate chemical reaction to injection of an irritant (e.g. heroin) which stimulates an inflammatory reaction. This inflammatory reaction usually resolves in a few days. But if there is infection, an abscess usually begins to develop three to ten days after the injection and slowly grows in size and discomfort over the following week. Presently, you must apply hot compress to the site frequently. This will increase the blood supply to the area and hasten the drainage of the exudate. This will also relieve pain. Elevate the leg above the level of the heart, to improve drainage from the site. Take a paracetamol (tylenol) if the pain is too much. Keep the area clean. Then make arrangements to see a doctor as soon as possible. A course of antibiotics may be needed. Whether an ambulance is needed or not would depend on whether the swelling subsides or not with the hot compresses and how bad you are feeling. Hope you get well soon. Take care. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor